Alert archive / California / Freeze Warnings in 2022

Freeze Warning 2, NWS Eureka, CA

March 6, 2022Mendocino County, California

NWS Eureka, CA issued this freeze warning at Mar 6, 2022, 2:04 PM PST for Mendocino County, California. It took effect at Mar 6, 2022, 11:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2022, 2:04 PM PST (22:04 UTC)
In effect from
Mar 6, 2022, 11:00 PM PST
Expired
Mar 7, 2022, 9:00 AM PST
In force
10 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WWUS76 KEKA 062204
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
204 PM PST Sun Mar 6 2022

CAZ109>111-114-070615-
/O.NEW.KEKA.HZ.W.0005.220307T0700Z-220307T1700Z/
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
204 PM PST Sun Mar 6 2022

...HARD FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
PST MONDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Mendocino Coast, Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior and Northern Lake Counties.

* WHEN...From 11 PM this evening to 9 AM PST Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ112-113-115-070615-
/O.NEW.KEKA.FZ.W.0002.220307T0700Z-220307T1700Z/
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
204 PM PST Sun Mar 6 2022

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
MONDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Southwestern Mendocino Interior, Southeastern 
  Mendocino Interior and Southern Lake Counties.

* WHEN...From 11 PM this evening to 9 AM PST Monday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-070615-
/O.NEW.KEKA.FR.Y.0002.220307T0700Z-220307T1700Z/
Coastal Del Norte-Northern Humboldt Coast-
204 PM PST Sun Mar 6 2022

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte and Northern Humboldt Coast Counties.

* WHEN...From 11 PM this evening to 9 AM PST Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
4 follow-up statements
282 
WWUS76 KEKA 070607
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1007 PM PST Sun Mar 6 2022

CAZ109>111-114-071700-
/O.CON.KEKA.HZ.W.0005.220307T0700Z-220307T1700Z/
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
1007 PM PST Sun Mar 6 2022

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MONDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Mendocino Coast, Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior and Northern Lake Counties.

* WHEN...From 11 PM this evening to 9 AM Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes, they 
should be wrapped, drained, or allowed to drip slowly. Those that 
have in-ground sprinkler systems should drain them and cover 
above-ground pipes to protect them from freezing.

$$

CAZ112-113-115-071700-
/O.CON.KEKA.FZ.W.0002.220307T0700Z-220307T1700Z/
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
1007 PM PST Sun Mar 6 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MONDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Southwestern Mendocino Interior, Southeastern 
  Mendocino Interior and Southern Lake Counties.

* WHEN...From 11 PM this evening to 9 AM Monday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

$$

CAZ101-103-071700-
/O.CON.KEKA.FR.Y.0002.220307T0700Z-220307T1700Z/
Coastal Del Norte-Northern Humboldt Coast-
1007 PM PST Sun Mar 6 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte and Northern Humboldt Coast Counties.

* WHEN...From 11 PM this evening to 9 AM Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
129 
WWUS76 KEKA 071128
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
328 AM PST Mon Mar 7 2022

CAZ109>111-114-071700-
/O.CON.KEKA.HZ.W.0005.000000T0000Z-220307T1700Z/
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
328 AM PST Mon Mar 7 2022

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 27.

* WHERE...Mendocino Coast, Northeastern Mendocino Interior, 
  Northern Lake and Northwestern Mendocino Interior Counties.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ112-113-115-071700-
/O.CON.KEKA.FZ.W.0002.000000T0000Z-220307T1700Z/
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
328 AM PST Mon Mar 7 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31.

* WHERE...Southeastern Mendocino Interior, Southern Lake and 
  Southwestern Mendocino Interior Counties.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-071700-
/O.CON.KEKA.FR.Y.0002.000000T0000Z-220307T1700Z/
Coastal Del Norte-Northern Humboldt Coast-
328 AM PST Mon Mar 7 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte and Northern Humboldt Coast Counties.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
228 
WWUS76 KEKA 071151
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
351 AM PST Mon Mar 7 2022

CAZ109-071700-
/O.CAN.KEKA.HZ.W.0005.000000T0000Z-220307T1700Z/
/O.EXA.KEKA.FZ.W.0002.000000T0000Z-220307T1700Z/
Mendocino Coast-
351 AM PST Mon Mar 7 2022

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...Mendocino Coast County.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ110-111-114-071700-
/O.CON.KEKA.HZ.W.0005.000000T0000Z-220307T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
351 AM PST Mon Mar 7 2022

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 27.

* WHERE...Northeastern Mendocino Interior, Northern Lake and 
  Northwestern Mendocino Interior Counties.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ112-113-115-071700-
/O.CON.KEKA.FZ.W.0002.000000T0000Z-220307T1700Z/
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
351 AM PST Mon Mar 7 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31.

* WHERE...Southeastern Mendocino Interior, Southern Lake and 
  Southwestern Mendocino Interior Counties.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-071700-
/O.CON.KEKA.FR.Y.0002.000000T0000Z-220307T1700Z/
Coastal Del Norte-Northern Humboldt Coast-
351 AM PST Mon Mar 7 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte and Northern Humboldt Coast Counties.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
325 
WWUS76 KEKA 071632
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
832 AM PST Mon Mar 7 2022

CAZ110-111-114-071745-
/O.EXP.KEKA.HZ.W.0005.000000T0000Z-220307T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
832 AM PST Mon Mar 7 2022

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...


$$

CAZ109-112-113-115-071745-
/O.EXP.KEKA.FZ.W.0002.000000T0000Z-220307T1700Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
832 AM PST Mon Mar 7 2022

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...


$$

CAZ101-103-071745-
/O.EXP.KEKA.FR.Y.0002.000000T0000Z-220307T1700Z/
Coastal Del Norte-Northern Humboldt Coast-
832 AM PST Mon Mar 7 2022

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Mar 6, 5:53 AM PST, 8 hours 11 minutes earlier.

Area forecast discussion, Mar 6, 5:53 AM PST, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
553 AM PST Sun Mar 6 2022

.SYNOPSIS...Cold overnight lows continue the next couple of nights,
although temps overall trend warmer through mid week. Dry weather
persists through the work week, with the next chance for precip
possibly occurring next weekend.

&&

.DISCUSSION...Much of interior NWRN CA saw freezing temperatures
overnight, outside of the Eel River Valley and a few other select
interior valleys which saw overnight valley fog. High pressure
builds off the West Coast for the next few days, which should bring
a similar pattern of warmer afternoon highs, light to breezy north
winds in the afternoons, and cold overnight lows. Expect
frosty/freeze conditions to continue through at least tonight across
most zones, and another round of products tonight is likely for
zones which have recently entered their growing seasons.

Otherwise, precip chances look pretty slim-to-nil through much of
the work week, besides a weak trough possibly bringing drizzle to
the CA/OR border Tues night/Wed morn. Long-range ensemble guidance
is indicating a chance of the currently building ridge breaking down
next weekend, ushering in possibly a more active pattern and rain
chances to NorCal. Local wx guru Robert claims a possible late-
season string of systems depicted by deterministic guidance behind
the ridge next weekend may signal a switch from the persistent
ridging we've seen over the past two months...whether this occurs
or not, since large amounts of spread and thus uncertainty remain in
the ensembles it's too early to know anything definitive, it is
comforting seeing even the possibility of wetter solutions. Have left
it as chance PoPs in the extended for now.

&&

.AVIATION...High pressure builds into the NERN PAC/West as the upper
level low settles in the great basin, bringing the ridge into the
CWA. Subsidence has already made an impact on sky conditions as
mostly clear skies prevail.  MVFR categories this morning at KCEC
with a slight reduction in visibility due to haze. Expect conditions
to improve to VFR as northerly winds build and mix down, sustaining
through the early evening. LLWS does not appear to be a concern at
the coastal terminals as profilers show gradual uniformity down to
the boundary layer. Winds are also consistent from the north until
the evening as the bearing switches slightly to the east.  This is
true for KCEC and KACV although winds are forecasts to be less
intense at KACV. Dryer air from the offshore flow will also help
clear things out. Light and variable winds at KUKI are expected as
VFR categories prevail. /EYS

&&

.MARINE...A conglomerate of NW swell and northerly wind waves
populate area waters today and will ease by the evening to small
craft criteria. Hazardous seas warnings are currently in place for
the outer waters due to swell mixed in with steep grades from
locally derived wind waves. While gusts are below Gale criteria,
they are lingering around 25 kts and sustaining around 18 to 20 kts.
When mixed with slow swell, conditions can be hazardous. Hazardous
seas warnings may be marginal for the northern outer waters in the
early morning hours but look to spread in the later morning/pre-noon
time frame. Buoys off of Cape Mendocino have shown 13-15 feet at 9
seconds this morning, periodically. Small craft advisories for
tonight should cover the conditions as the fetch area moves and
covers less of our area waters in addition to the wave heights
easing. Otherwise, a considerable pacific wave train looks to be
heading our way around March 13th with 23 foot surf. Conditions will
continue to be monitored, stay tuned for updates. /EYS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Freeze Warning until 8 AM PST this morning for CAZ109-112-
     113-115.

     Hard Freeze Warning until 8 AM PST this morning for CAZ110-
     111-114.

     Frost Advisory until 8 AM PST this morning for CAZ101-103.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST Monday for PZZ450-455.

     Hazardous Seas Warning until 3 PM PST this afternoon for
     PZZ470.

     Hazardous Seas Warning until 6 PM PST this evening for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 6, 10:39 AM PST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
1039 AM PST Sun Mar 6 2022

CAZ101>115-071845-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
1039 AM PST Sun Mar 6 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 9:09 PM PSTSmall Craft AdvisoryEKA5 days
Mar 6, 2:47 AM PSTHazardous Seas WarningEKA18 hr
Mar 6, 2:04 PM PSTFrost AdvisoryEKADel Norte, Humboldt19 hr
Mar 6, 2:04 PM PSTHard Freeze WarningEKALake, Mendocino19 hr

Nearby

Freeze Warnings in California, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.